Kansas, 2007Ice Storm in Kansas, December 9 to 10, 2007
December 9 to 10, 2007 · NWS SGF · 3 events in 3 counties and zones
A major ice storm impacted extreme southeast Kansas during the early morning hours of 9 December. A southwest to northeast narrow band of convection developed from northeast Oklahoma into central Missouri, which became the heaviest axis of ice accumulation.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6.7 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major ice storm impacted extreme southeast Kansas during the early morning hours of 9 December. A southwest to northeast narrow band of convection developed from northeast Oklahoma into central Missouri, which became the heaviest axis of ice accumulation. This axis of heavy ice accumulation became positioned across Cherokee County. Areas near Columbus and Baxter Springs experienced up to two inches of accumulation on exposed surfaces. Lighter accumulations occurred further north into Bourbon and Crawford counties. These areas experienced accumulations ranging from one quarter of an inch to one and one quarter inches. Intermittent periods of light freezing rain occurred through the morning of 10 December, which provided an additional coating of ice on exposed surfaces.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 8, 11:45 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Dec 8, 11:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 PM CST SAT DEC 8 2007
...INCREASING CONCERN FOR A MAJOR ICE STORM FROM EXTREME SOUTHEAST
KANSAS INTO CENTRAL MISSOURI...
.UPDATE...
PRECIPITATION WAS RAPIDLY DEVELOPING FROM OKLAHOMA INTO THE OZARKS
AT LATE EVENING IN RESPONSE TO A STRENGTHENING LOW JET AND
FRONTOGENETICAL FORCING. PRECIPITATION WAS CONVECTIVE IN NATURE WITH
LIGHTNING DETECTED IN SEVERAL CELLS. THE INCREASING COVERAGE AND
INTENSITY OF THE PRECIPITATION AND INTRUDING COLD AIRMASS IS
INCREASING THE POTENTIAL FOR A MAJOR ICE STORM. ICE ACCUMULATIONS OF
ONE QUARTER TO THREE QUARTERS OF AN INCH APPEAR LIKELY.
ACCUMULATIONS MAY APPROACH ONE INCH ESPECIALLY FROM SOUTHEAST KANSAS
INTO THE CENTRAL MISSOURI OR FROM PITTSBURG AND FORT SCOTT KANSAS TO
THE LAKE OF THE OZARKS.
THE FREEZING LINE HAS ACCELERATED SOUTHWARD THIS EVENING...
ESPECIALLY ACROSS THE OSAGE PLAINS. AT 11 PM...THE FREEZING LINE
EXTENDED FROM NEAR JOPLIN TO FORT LEONARD WOOD. LATEST MODEL
ANALYSIS SUGGESTS THAT THE FREEZING LINE WILL REACH THE INTERSTATE
44 CORRIDOR DURING THE PREDAWN HOURS...WHICH IS SLIGHTLY FASTER THAN
THE PREVIOUS FORECAST.
FOSTER
&&
.DISCUSSION...
...SIGNIFICANT ICE ACCUMULATIONS POSSIBLE BEGINNING TONIGHT OVER
SOUTHEAST KANSAS INTO CENTRAL AND WEST CENTRAL MISSOURI...
UPPER WAVE WAS LOCATED OVER THE WESTERN U.S. EARLY THIS AFTERNOON
AND WAS AIDING IN BRINGING SUBTROPICAL MOISTURE FROM THE PACIFIC
AS OBSERVED ON WATER VAPOR IMAGERY AND AN INCREASE OF LOW
LEVEL MOISTURE FROM THE GULF WITH DECENT FETCH OF GULF MOISTURE
OVERRIDING THE SURFACE TROUGH.
WIDE RANGE OF TEMPERATURES THROUGHOUT THE REGION WITH FREEZING
LINE CREEPING SOUTH INTO CENTRAL MISSOURI AND SOUTH CENTRAL
KANSAS..BUT READINGS IN THE MID 60S TO MID 70S FROM WEST CENTRAL
ARKANSAS INTO SOUTHWEST ARKANSAS. THE BATTLE LINES LOOK TO BE
DRAWN OUT AND SET UP OVER THE MISSOURI OZARKS DURING THE NEXT 24
TO 36 HOURS FOR ROUND 1.
TONIGHT/SUNDAY...THE FIRST WAVE WILL BEGIN TO AFFECT THE CWA AS THE
SURFACE TROUGH LIFTS NORTH INTO SOUTH CENTRAL MISSOURI.
INSTABILITY DOES NOT LOOK ALL THAT BAD FOR THIS TIME OF YEAR AND
WOULD DEFINITELY NOT BE SURPRISED TO SEE CONVECTION BREAK OUT
ACROSS SOUTH CENTRAL MISSOURI IN THE VICINITY OF THE SURFACE
FRONT. COLDER AIR WILL CONTINUE TO FILTER SOUTHEAST TO AROUND A
PITTSBURG KANSAS TO ROLLA LINE BY 12Z SUN. PRECIPITATION COULD BE
HEAVY AT TIMES OVERNIGHT WHICH WOULD CAUSE SIGNIFICANT ICING TO
OCCUR...ESPECIALLY ALONG AND NORTH OF A FORT SCOTT KANSAS TO
VERSAILLES LINE. THIS AREA WILL SEE THE MOST PRECIPITATION WHERE
TEMPERATURES WILL BE BELOW 32 DEGREES AND COULD SEE ICE
ACCUMULATIONS OF A HALF INCH TO THREE QUARTERS OF AN INCH BY 00Z
MONDAY. THE FREEZING LINE WILL GRADUALLY SHIFT SOUTHEAST ON SUNDAY
TO NEAR A MONETT AND SALEM LINE BY THE END OF THE DAY.
PRECIPITATION IS EXPECTED TO BE LIGHTER DURING THE DAY SUNDAY OVER
LOCATIONS WHERE THE TEMPERATURES WILL BE BELOW FREEZING. LOCATIONS
BOUNDED BY INTERSTATE 44 AND A FORT SCOTT TO VERSAILLES LINE COULD
SEE ICE ACCUMULATIONS OF UP TO A HALF INCH HOWEVER AND THEY HAVE
BEEN INCLUDED IN THE ICE STORM WARNING. THE HIGHEST VARIABILITY IN
THE FORECAST WILL BE ABOUT 20 MILES EITHER SIDE OF THE INTERSTATE
44 CORRIDOR AND WILL BE DEPENDENT ON WHERE THE FREEZING LINE SETS
UP.
WHILE THE MAJORITY OF ICE ACCUMULATIONS ARE EXPECTED TO OCCUR WITH
THE FIRST WAVE...ANOTHER ROUND OF MODERATE TO HEAVY PRECIPITATION
WILL BE POSSIBLE LATE MONDAY THROUGH TUESDAY. COMPUTER MODELS ARE
BRINGING WARMER AIR BACK TO THE NORTH IN ADVANCE OF THIS NEXT WAVE
OF PRECIPITATION AND SHOULD CHANGE TYPES BACK TO RAIN OVER MUCH OF
THE CWA TUESDAY. THE BEST CHANCE OF ADDITIONAL ICE ACCUMULATIONS
WITH THIS SECOND WAVE WILL AGAIN BE OVER SOUTHEAST KANSAS INTO
WEST CENTRAL AND CENTRAL MISSOURI WHERE THE COLDEST AIR WILL REMAIN.
THE FINAL WAVE AND UPPER TROUGH WILL FINALLY PUSH THROUGH THE AREA
TUESDAY NIGHT INTO WEDNESDAY EVENING. COLDER AIR WILL PUSH IN
BEHIND THIS FINAL LOW PRESSURE SYSTEM AND COULD CHANGE
PRECIPITATION TO FREEZING RAIN OR SNOW TOWARDS THE END OF THE
EVENT.
BEHIND THIS LAST WAVE...DRIER BUT COLDER TEMPERATURES ARE EXPECTED
TO MOVE INTO THE AREA.
LINDENBERG
&&
.AVIATION...
LIFR CEILINGS AND VISIBILITIES WILL PREVAIL INTO SUNDAY.
VISIBILITIES MAY OCCASIONALLY RISE INTO THE LOWER END IFR CATEGORY.
SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY OVERNIGHT WITH
FREEZING RAIN SPREADING SOUTH TO SPRINGFIELD BY 10Z. THE FREEZING
RAIN IS EXPECTED TO TAPER OFF TO FREEZING DRIZZLE BY SUNDAY
AFTERNOON WITH IFR VISIBILITIES PREVAILING. CEILINGS ARE EXPECTED TO
REMAIN IN THE LIFR CATEGORY.
FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...DENSE FOG ADVISORY UNTIL 8 AM CST SUNDAY FOR MOZ070-071-081>083-
090>092-095>098-103>106.
ICE STORM WARNING UNTIL 6 PM CST SUNDAY FOR MOZ055>058-066>071-
077>083-088>094-101.
WINTER STORM WATCH FROM SUNDAY EVENING THROUGH TUESDAY
AFTERNOON FOR MOZ055>058-066>071-077>083-088>094.
KS...ICE STORM WARNING UNTIL 6 PM CST SUNDAY FOR KSZ073-097-101.
WINTER STORM WATCH FROM SUNDAY EVENING THROUGH TUESDAY
AFTERNOON FOR KSZ073-097-101.Hazardous weather outlook, Dec 8, 9:39 PM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
939 PM CST SAT DEC 8 2007
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
939 PM CST SAT DEC 8 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
AREAS OF DENSE FOG AND DRIZZLE WILL DROP THE VISIBILITY TO AROUND
ONE QUARTER OF A MILE TONIGHT ESPECIALLY SOUTH OF INTERSTATE 44
AND EAST OF HIGHWAY 65.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
TONIGHT. HEAVY RAINFALL AND SMALL HAIL WILL BE POSSIBLE WITH THE
STRONGER STORMS.
FREEZING RAIN WILL DEVELOP TONIGHT ALONG AND NORTH OF THE INTERSTATE
44 CORRIDOR. ICE ACCUMULATIONS OF A QUARTER TO ONE HALF OF AN INCH
ARE EXPECTED NORTH OF AN ANDERSON IN MCDONALD COUNTY TO
SPRINGFIELD TO SALEM IN DENT COUNTY LINE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
FREEZING PRECIPITATION WILL CONTINUE TO FALL DURING THE DAY ON
SUNDAY AS COLD AIR CONTINUES TO FILTER SOUTH INTO THE AREA. AT
THIS TIME...THE HEAVIEST ICE ACCUMULATIONS ARE EXPECTED TO OCCUR
ALONG AND NORTH OF AN ANDERSON IN MCDONALD COUNTY TO SPRINGFIELD
TO SALEM IN DENT COUNTY LINE.
A SECOND ROUND OF PRECIPITATION WILL SPREAD OVER THE REGION MONDAY
NIGHT INTO TUESDAY. THE EXACT LOCATION AND BEHAVIOR OF THE SURFACE
FRONTAL BOUNDARY WILL DICTATE WHETHER OR NOT THIS PRECIPITATION
WILL BE IN THE FORM OF FREEZING RAIN OR RAIN. AT THIS TIME IT
APPEARS THAT AREAS ALONG AND NORTH OF INTERSTATE 44 ARE AT THE
GREATEST RISK FOR ICE ACCUMULATIONS. WHILE EXACT AMOUNTS AND THE
LOCATION OF THE HEAVIEST ICE ACCUMULATIONS REMAINS UNCERTAIN...
SIGNIFICANT ICE ACCUMULATIONS...UP TO ONE HALF OF AN INCH...ARE
POSSIBLE.
LOCALLY HEAVY RAINFALL IS EXPECTED ACROSS SOUTH CENTRAL MISSOURI
THROUGH TUESDAY. WHILE WIDESPREAD FLOODING IS NOT EXPECTED THE
PROLONGED PERIOD OF RAIN MAY PRODUCE LOCALIZED FLOODING.
LIGHT SNOW MAY DEVELOP ACROSS THE REGION TUESDAY NIGHT AND
WEDNESDAY AS THE STORM SYSTEM EXITS THE AREA. AT THIS TIME SNOW
ACCUMULATIONS ARE EXPECTED TO REMAIN LIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
WFO SGF
In the hours before
Local storm report, Dec 9, 12:51 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1251 AM CST SUN DEC 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 AM FREEZING RAIN COLUMBUS 37.17N 94.84W
12/09/2007 E0.25 INCH CHEROKEE KS EMERGENCY MNGR
HEAVY FREEZING RAIN AND SOME SLEET. RAPID ICE
ACCUMULATIONS ON ELEVATED SURFACES. ROADS SLUSHY, BUT
BECOMING TREACHEROUS.
&&
JGAGANIce Storm, Cherokee
- When
- December 9, 1:00 AM CST to December 10, 12:00 PM CST
- Where
- Cherokee forecast zone
- Property damage
- $6.0 million
- Reported by
- Emergency Manager
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
Ice accumulations of up to two inches were observed over much of Cherokee County. The cities of Colubus, Baxter Springs, and Riverton were hit the hardest. Nearly 100% of the county lost power for several days, as widespread tree and power line damage occurred. The Sheriff Department's 300 foot tower located two miles north of Riverton collasped due to the weight of the ice.
Ice Storm, Crawford
- When
- December 9, 1:00 AM CST to December 10, 12:00 PM CST
- Where
- Crawford forecast zone
- Property damage
- $700,000
- Reported by
- Emergency Manager
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
Intermittent periods of freezing rain from the morning of 9 December to around noon on 10 December caused ice accumulations up to an inch over Crawford County. The south and east sections of the county acquired the most ice, while north and west sections only accumulated around one quarter to one half inch. South and east sections of the county experiences a few power outages.
Ice Storm, Bourbon
- When
- December 9, 1:00 AM CST to December 10, 12:00 PM CST
- Where
- Bourbon forecast zone
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
Intermittent periods of freezing rain occurred from the morning of 9 December to around noon on 10 December. This freezing rain caused ice accumulations ranging from one quarter of an inch to one half of an inch across Bourbon County. Damage was minimal and only a few spots experienced power outages.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Oklahoma, December 9 to 11, 200711 deaths · 13 injured · $150 million · 31 events
- Ice Storm in Missouri, December 9 to 10, 2007$16 million · 27 events
- Ice Storm in Missouri, December 9 to 11, 2007$2.1 million · 36 events
- Ice Storm in Ohio, December 9, 2007$400,000 · 2 events
- Heavy Snow and Winter Weather in Idaho, December 9 to 10, 20074 injured · 3 events
- Flash Flood in Kentucky, December 9, 2007$50,000 · 1 event
- Ice Storm in Indiana, December 9, 200724 events
- Winter Weather in New York, December 9 to 10, 200722 events
- Ice Storm in Texas, December 9 to 10, 2007$25,000 · 2 events
- Frost and Freeze in California, December 9 to 16, 2007$20,000 · 4 events
- Lightning Strike in Arkansas, December 9, 20071 injured · 1 event
- Ice Storm in Ohio, December 9, 20078 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 62873, 62874, 62875.